Friday, April 15, 2016

You Lost Your Song

These past 7-8 months since my brain surgery have been quite the challenge. I thought that I could handle all that would follow my surgery, but I realized, quickly, that it was completely different from all other surgeries: 3 c-sections, mastectomy, thyroidectomy, oophorectomy, port implant...

There were no words to describe what my mind and body were going through. It took months before I could describe the mental aspect as "living in a cloud." I was surrounded and nothing was clear. I just wanted to be at home and to be in warm weather. I couldn't think. I would forget everything in my short term memory. I would scream sometimes. I would have difficulty recalling words. I would have difficulty talking. I would be melancholy. And I would just want to cry - never knowing why I was crying. At times, I thought that I was going crazy.

I knew that the meds were doing this to me, but which one??? I'm on so many meds that it is difficult to pinpoint the culprit. I would seek reassurance from my husband that this wasn't "me." I didn't want to talk to my oncologist about this, because I knew that the answer would be another drug with more side effects. Side effects that I always seem to take in. Ask all of my nurses.

Then, one day, the words quietly came, "You lost your song." I had. I had been living day to day. It felt like all I did was eat and sleep. I didn't have much strength for much else.

I needed to get back up, but how?

This was the struggle I was faced with. How do you "get back up" when it is caused by medication(s)? How do you get back up when you don't know the cause? How do you stop the physical crying?

Physical. That is when I met someone who suggested that I ask my oncologist to get off of the steroid cocktail that I took before each chemo treatment. I asked, and it was reduced from 5 to 3 pills. These meds are so powerful that you have to get off of them slowly. My goal was to get off the steroids completely. My chemo nurse told me that she saw patients on my chemo who did not have to take any other meds to help them through the treatment (If you remember, I had great difficulty when I first started the Eribulin/Halaven). My appetite and mood were affected soon after. My thyroid levels were also off because of the steroids. That was adjusted and I will see my endocrinologist at the end of this month.

Emotional. A random person also left a comment on my blog saying that what I had written about a cancer drug that I had taken had helped him/her. It encouraged me to know that what I wrote had encouraged someone else. You can't time stuff like this. I know that God knew that I needed those words.

Spiritual. But the one thing that has truly kept my head above the water has been His Word, the Bible. This past January, I decided to listen through the Bible instead of reading through it. My eyes have been blurry since my surgery. I only started driving short distances a few weeks ago. Writing is harder because I have to take frequent breaks to rest my eyes. I strain and squint a lot.

His Word has been life to me. I could have sunk lower. I truly believe that His Word helped me to remember that He has purpose for me on this earth. Most of all, He reminded me time and time again that I am so loved!!! Even though I am as messed up as I am (meds or no meds), He is with me.

Do I still cry? Sometimes. Do I still feel like a cloud is following me? Not as much. Do I feel like I verbalized everything well? NO. This is the limited ability I have as a human and as a human who had brain surgery. Be patient. But that song I lost is slowly coming back to me.


1 comment:

  1. I miss you so much. Your blog still encourages me to stay faithful and trust Gods plan. You are loved and had a big role in my life. I love you and miss you. But, I know! We will see each other again one day ❤

    ReplyDelete